I thought I should share with you, a letter written to Professor Sir Rory Collins by a reader of my blog. Mr David Bailey. Of course I have ensured that I have his permission to re-print this here.
He sent the letter to me some time after he wrote to Professor Sir Rory Collins. I told I thought it was very well written and interesting. But then, as a confirmed statin/cholesterol geek, I think everything about statins is interesting [More meds please nurse].
Anyway, David Bailey wrote the letter, with the following cover note to me:
I followed your GOOGLE link in your latest blog, and of course I found Sir Rory’s email address! I sent him the following letter, but I didn’t explicitly CC you, because I thought he might be less likely to take me seriously!
I hope perhaps a few of your other readers will do the same, but I don’t intend to suggest this on your blog – I don’t want this to seem organised.
All the best,
The reply will be, as follows
Dear Mr Bailey,
Thank you for you letter. Professor Sir Rory Collins is unable to respond to personal issues of this type. Message ends….
Still a good letter though. Could I put it on my blog in a couple of weeks, once you fail to gain any response at all?
That is the background, here is the letter. It is typical of many hundreds that I receive from people suffering severe and significant statin related adverse effects. In virtually every case their doctor has dismissed the adverse effects as even existing.
When, rarely, their doctor has accepted they are having adverse effects they have NEVER, according to those who write to me, made any attempt to inform the authorities that their patient has suffered a statin related adverse effect. Medwatch in the US, the Yellow Card system in the UK…
Dear Sir Rory,
I am not a medical doctor, though I have a PhD in chemistry, but I am writing to tell you of my experiences taking Simvastatin.
As I understand it, you are of the opinion that statin side effects are rare, and not important when weighed against the chance to avoid cardiovascular events.
I took Simvastatin for 3 years, and for most of that time I suffered no obvious side effects. I felt extremely positive towards this drug, because although I have not had a stroke or heart attack, anything that reduced the risk seemed like a good idea.
The side effects started rather suddenly – with extreme cramps in my right leg, which was weakened by polio when I was a child. I naturally thought I was getting Post Polio Syndrome (PPS) – a problem that I understand has no specific test. Because there was some delay before I could see a specialist, and I was struggling as my symptoms got worse, I decided to stop my Simvastatin as a precaution because I remembered that it could cause ‘muscle pains’. By that time my leg was extremely painful in the muscles and the knee joint, and it had weakened further so that my right foot would drop as I walked – potentially causing me to trip on it.
By the time I saw a polio specialist, I was not diagnosed with PPS because the symptoms were receding – I got no specific diagnosis. As I continued to improve, I decided to restart my Simvastatin, assuming that it had had nothing to do with my problems, and within a week I could feel the symptoms returning.
All in all, I stopped Simvastatin 3 times, and each time the symptoms started to reduce after a delay of about a week, and returned after I restarted the drug!
Had I not realised that Simvastatin might be causing my problems; I think I might have ended up confined to a wheelchair in considerable pain, still taking the drug! As it was, once I gave up on Simvastatin, I recovered completely over a period of about 9 months.
Of course, my situation was a bit special, but I discovered from informal discussions with others in their late 50’s and 60’s that maybe half had had problems with statins, or knew someone else who had! Some had simply discarded their tablets without discussing it with their GP, others had been given prescriptions for a succession of different statins, and had trouble with all! One man had suffered muscle cramps and severe memory problems – both reversed after he stopped taking statins. These were personal contacts, but of course, the internet is overflowing with stories of statin side-effects. I realise that the internet may encourage such stories, but when I combine them with my own experience and those of others I know, I am very concerned that you are so ready to endorse an even wider use of statins in people who are currently well.
I would particularly like to draw your attention to the following aspects of my case:
1) My side effects took 3 years to manifest themselves – making it less obvious what was happening.
2) Only my polio leg was affected, which suggests that statin side effects may start in a part of the body already damaged in some other way. This must give particular concern because it suggests that there are people out these suffering statin side effects and still taking the drug!
3) Because I was very positive about the value of Simvastatin, it is hard to attribute what happened to me as a nocebo effect. Furthermore, the fact that I tried stopping the drug several times and observed the symptoms recede each time, means that I can be essentially certain that my troubles were indeed caused by Simvastatin!
After this experience, I have read around the entire subject of statins, cholesterol levels, and saturated fats. What I read disturbs me greatly.
1) The evidence against saturated fats is weak except for one graph by Ancel Keys, who cherry picked his data to ‘prove’ the result he wanted!
2) Cholesterol in the blood (or LDL/HDL) seems far less well correlated with heart attacks than I would have expected.
3) Even though statins also block the synthesis of Co-Enzyme Q10, doctors do not seem to be warned to combine statin treatment with this supplement.
4) Many medical researchers are concerned by the consequences of taking statins – some even suggest that statin induced muscle damage may be responsible for a rise in the incidence of heart failure in recent years!
We live in an age of openness, and I really think it would help if you debated your views with medical critics – verbally or in written form. Simply repeating that statins are safe and good for you (I paraphrase slightly) doesn’t seem to be sufficient.